Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 229, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 3, 2012, 9:17 PM CDT for Knox County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 9:17 PM CDT (02:17 UTC)
- Expired
- May 3, 2012, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Knox County, TX
The radar
The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:19 PM CDT | HAIL 1 | 11 Nw Knox City, TX | RELAYED VIA KNOX COUNTY 911 DISPATCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
095
WUUS54 KOUN 040217
SVROUN
TXC275-040315-
/O.NEW.KOUN.SV.W.0229.120504T0217Z-120504T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN TEXAS...
* UNTIL 1015 PM CDT
* AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS
STORM WAS LOCATED 9 MILES NORTHWEST OF O'BRIEN...MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND AND RHINELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3365 9999 3380 9973 3380 9972 3358 9953
3340 9972 3340 9999
TIME...MOT...LOC 0215Z 231DEG 17KT 3346 9999
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:51 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 3, 3:51 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT THU MAY 3 2012 .DISCUSSION... A TRIBUTE TO TEAMWORK AND SERVICE AS...IN ANTICIPATION OF A MOVE TO ANOTHER OFFICE...I COMPOSE MY LAST AFTERNOON DISCUSSION FOR THE NATIONAL WEATHER SERVICE IN NORMAN... /WE/ PREFER THE ECMWF BEYOND MONDAY...AS THE SOUTHWESTERN CLOSED LOW IS NEARLY CUTOFF AND SHOULD BE SLOW TO MOVE. /MAKE/ OF IT WHAT YOU WILL...BUT WE LOWERED SEVERAL PERIODS OF 20-30 PERCENT POPS TO 10-20 PERCENT...PROMPTED BY VERY WARM MID LEVELS AND MINIMAL FORCING. /THE/ FRONT ARRIVING SUNDAY OFFERS THE ONLY CHANCE OF ORGANIZED RAIN...AND TIMING FAVORS OUR SOUTHERN AND EASTERN COUNTIES. /DIFFERENCE/ BETWEEN MODELS THROUGH MONDAY IS LITTLE. /WHEN/ THE FRONT DOES ARRIVE...IT WILL DRAW AIR FROM THE CANADIAN PRAIRIES...AND WE LOWERED DAYTIME TEMPS CONSIDERABLY. /IT/ WILL STILL BE VERY WARM AT NIGHT...A TREND THAT HAS PERSISTED FOR MONTHS. /MATTERS/ PERTAINING TO THIS FORECAST WERE RELATIVELY STRAIGHTFORWARD AND LEAVE US WITH LITTLE MORE TO SAY. /MOST/ OF ALL...ENJOY OUR SOUTHERN PLAINS WEATHER WHEN YOU CAN...AND CHECK IN AT WEATHER.GOV/NORMAN WHEN SKIES THREATEN. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 92 70 95 / 10 10 0 0 HOBART OK 67 98 66 98 / 10 10 0 0 WICHITA FALLS TX 71 98 71 98 / 10 10 10 0 GAGE OK 58 95 55 96 / 0 10 0 0 PONCA CITY OK 70 90 71 90 / 10 10 10 10 DURANT OK 71 88 70 90 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/22 BURKE
Hazardous weather outlook, May 3, 8:41 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT THU MAY 3 2012
OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
841 PM CDT THU MAY 3 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS HAVE FORMED THIS EVENING OVER PARTS OF
WESTERN NORTH TEXAS. WHILE ADDITIONAL STORM FORMATION IS UNCERTAIN...
THESE STORMS MAY IMPACT PARTS OF WESTERN NORTH TEXAS THROUGH MID
EVENING. IF THEY MAINTAIN THEIR SEVERITY...LARGE HAIL AND DAMAGING
WINDS WILL BE LIKELY ACROSS PARTS OF WESTERN NORTH TEXAS.
DISCUSSION...
A CONCENTRATED AREA OF SEVERE STORMS HAS FORMED THIS EVENING OVER NORTHERN
TEXAS ALONG AND AHEAD OF A SLOWLY RETREATING DRYLINE. DESPITE A WEAK CAPPING
INVERSION...THESE STORMS HAVE PERSISTED FOR THE LAST COUPLE OF HOURS AND WILL
LIKELY PERSIST FOR AT LEAST THROUGH 10 PM. IF THESE STORMS MANAGED TO HOLD
TOGETHER...THEY WILL LIKELY PRODUCE VERY LARGE HAIL OF GOLF BALL TO TENNIS
BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS PARTS OF WESTERN
NORTH TEXAS. STORMS SHOULD SLOWLY DIMINISH LATE THIS EVENING AS INSTABILITY
DECREASES AND CONVECTIVE INHIBITION INCREASES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY...AND POSSIBLY
SATURDAY...DURING THE AFTERNOON AND EVENING HOURS. IF STORMS
DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE. A COLD
FRONT WILL ARRIVE SUNDAY AND SUNDAY NIGHT...WHICH MAY GENERATE A FEW
STRONG STORMS.
RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.
MBS/SPEG/CMS/PB/MAIn the hours before
Special weather statement, May 3, 7:21 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012
TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...
AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006
WRSpecial weather statement, May 3, 8:09 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 809 PM CDT THU MAY 3 2012 TXZ087-040215- KNOX TX- 809 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 915 PM CDT... AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF ROCHESTER...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... MUNDAY...KNOX CITY...GOREE AND RHINELAND. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR IF STORMS THREATEN YOU. LAT...LON 3341 10000 3354 9998 3360 9952 3340 9951 TIME...MOT...LOC 0106Z 241DEG 24KT 3335 10001 WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:21 PM CDT | Special Weather Statement | OUN | Knox | 24 min |
| May 3, 8:09 PM CDT | Special Weather Statement | OUN | Knox | 66 min |
| May 3, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 62 min |
| May 3, 10:03 PM CDT | Special Weather Statement | OUN | Baylor | 27 min |
| May 3, 10:41 PM CDT | Special Weather Statement | OUN | Wilbarger | 64 min |
| May 3, 11:50 PM CDT | Special Weather Statement | OUN | Archer, Baylor, Wichita | 25 min |
| May 4, 12:25 AM CDT | Special Weather Statement | OUN | Baylor, Wichita | 35 min |
| May 4, 5:04 AM CDT | Special Weather Statement | OUN | Archer, Baylor | 26 min |
| May 4, 5:26 AM CDT | Special Weather Statement | OUN | Baylor, Wichita | 34 min |
| May 4, 6:07 AM CDT | Special Weather Statement | OUN | Wichita | 23 min |
| May 4, 3:30 PM CDT | Special Weather Statement | OUN | Wilbarger | 45 min |
| May 4, 4:12 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 63 min |
| May 4, 4:17 PM CDT | Special Weather Statement | OUN | Archer | 28 min |
| May 4, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 49 min |
| May 4, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.